Montana, 2020

High Wind in Montana, January 3 to 4, 2020

January 3 to 4, 2020 · NWS BYZ · 10 events in 10 counties and zones

A strong jet stream, combined with tight surface pressure gradients, resulted in high wind gusts across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong jet stream, combined with tight surface pressure gradients, resulted in high wind gusts across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 3, 10:13 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 3, 10:13 AM MST, 2 hours 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1013 AM MST Fri Jan 3 2020

.UPDATE...
No morning update. AG/BT

&&

.DISCUSSION...

Today through Saturday night...

The impactful weather today and Saturday will be wind. For today
the areas with the strong winds will be over the western
foothills, from Livingston to Big Timber to Nye. The Big Timber
area looks to have strong winds the soonest, potentially as early
as late this morning, as northwest winds increase aloft and the
sea-level pressure gradient strengthens just west of Big Timber.
Winds should increase through the day at Livingston as the SLP
gradient strengthens near that area as well. Because of the
expected strong winds today, have upgraded the High Wind Watch to
a High Wind Warning for northern Sweet Grass County and the
Melville area and changed the watch to a Wind Advisory for the
Livingston Area and Beartooth Foothills. We think that for
Wheatland County, while it will be windy there today, wind gusts
should not exceed 55 mph, so have pushed the start time of the
High Wind Watch there to Saturday morning, in line with the High
Wind Watch for the plains (paragraph below).

On Saturday, an upper-level shortwave trough and associated
surface cold front will move eastward across MT. This wave will
bring strong winds -- around 60 kt -- at 700 mb over the area,
which have the potential to be brought to the surface due to
downward motion on the western side of the wave and rapid surface
pressure rises behind the cold front -- around 2 to 3 mb/hour. So,
the potential is there for widespread strong wind on Saturday,
mainly in the afternoon. However, there is a difference between
the GFS and ECMWF model solutions with the GFS showing an earlier
frontal passage and more favorable scenario for strong winds (58
mph+) over the plains and the ECMWF showing a later frontal
passage that would be less favorable for strong winds east of the
foothills. Because of this uncertainty will continue the High
Wind Watch for the plains. Although there is some uncertainty with
regard to High Wind Warning criteria being met...we still expect
a period of gusty winds reaching 55 mph Saturday afternoon for
much of south central MT.

Another possible feature on Saturday is a mountain wave for
Sheridan County that could result in a brief period of strong
wind and a spike in temperatures there. Because of the lack of
confidence in this scenario at this time have left Sheridan
County out of the High Wind Watch, but will continue to monitor.

Precipitation-wise...there could be a rain shower over the lower
elevations today as a weak disturbance moves over the region, but
any precipitation would be very light if anything. Otherwise the
precipitation will be confined to the mountains and adjacent
foothills today with some light snow possible in the
Beartooth/Absaroka, Bighorn, and Crazy Mountains. Late tonight the
snow should dissipate. Then on Saturday another round of light
snow is possible over the Beartooth/Absaroka and Crazy Mountains
as the upper-level shortwave trough moves eastward over the
region. The plains will not have precipitation as the lower levels
of the atmosphere will be too dry.

High temperatures today will range from the 30s over
southeast MT to the 40s over south central MT and north central
WY. High temperatures on Saturday will be in the 50s from about
Stillwater County eastward to Custer/Powder River Counties with
40s west and east of this corridor. RMS

Sunday through Thursday...

WNW flow aloft and persistent downslope gradients will result in
periods of gusty winds through much of next week. With lower
heights and a couple of shortwaves, air mass looks too unstable
for strong gap flow Sunday and Monday, but mixed westerly winds
will affect our entire cwa especially on Monday when widespread
gusts to 45 mph are possible. Harlowton may see the highest gusts,
in excess of 50 mph, Monday morning when 700mb flow increases to
45-50 kts with subsidence behind a shortwave. Something to keep an
eye on. Warming mid levels with building ridge should allow gap
flow to become more favored Monday night into Tuesday, and
advisory level gusts are possible at Livingston and Nye. Next
Pacific shortwave should push gusty winds east of the foothills on
Wednesday.

As for precipitation, shortwaves early next week will bring shots
of snowfall for our western mountains. Lower elevations will see
brief periods with some potential for rain/snow showers, but again
downslope winds will be dominant. Temps will remain warmer than
normal Sunday through Wednesday with highs mid 30s to mid 40s.

We may start to see some changes by the latter half of next week
as a low over the Gulf of Alaska is gradually replaced by ridging
and above normal heights, allowing for a deeper northwesterly flow
into our region. There exists plenty of model spread in details,
but ensembles show fairly good consensus for below normal heights
and near or cooler than normal temps by next Thursday and Friday.
So, look for at least a chance of lower elevation snow by the end
of next week. It is also possible that we see a taste of arctic
air by the weekend, but it's too early to be too excited about
that yet.

JKL
&&

.AVIATION...

VFR will prevail across the lower elevations over the next 24 hrs
as high pressure builds in from the west. Mountains will be
obscured at times in scattered snow showers today. SW-W winds will
increase along the western foothills, affecting KLVM-K6S0-KHWQ
with gusts of 35-50 kts today and tonight. JKL
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 047 035/054 029/042 028/039 025/043 028/042 024/036
    2/N 01/N    00/B    12/W    10/E    11/E    11/E
LVM 044 034/046 024/036 026/033 023/038 026/039 022/034
    2/W 05/S    11/N    12/J    11/N    12/W    11/N
HDN 044 029/054 025/042 024/039 021/043 025/042 019/036
    2/B 01/N    00/B    12/W    10/B    11/E    21/E
MLS 039 028/052 027/042 025/038 018/040 023/039 017/032
    1/B 00/N    00/U    01/N    10/B    11/E    11/B
4BQ 037 027/050 024/039 023/036 018/038 022/039 019/033
    2/J 00/N    10/U    02/J    10/B    11/B    11/B
BHK 034 022/049 024/038 022/034 014/034 019/034 014/028
    1/U 00/N    00/N    01/N    10/B    01/E    10/B
SHR 041 024/052 020/039 018/035 016/040 020/041 017/034
    2/W 00/N    10/B    12/J    10/B    01/B    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from Saturday morning through late
      Saturday night FOR ZONES
      29>34-36-37-42-57-58-63-138-170-173-228-235.
     Wind Advisory in effect until 5 AM MST Sunday FOR ZONES
      65-66.
     High Wind Warning in effect until 5 AM MST Sunday FOR ZONES
      141-172.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 2, 9:45 PM MST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
945 PM MST Thu Jan 2 2020

MTZ063-065-066-141-172-228-030545-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
945 PM MST Thu Jan 2 2020

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

See High Wind Watch for details on this weekends strong wind
threat.

MTZ029>034-036-037-040-042-056>058-064-067-068-138-139-169>171-173-
235-WYZ198-199-030545-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Paradise Valley-Absaroka/Beartooth Mountains-
Crazy Mountains-Southern Big Horn-Southeastern Carbon-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Northeastern Yellowstone-Southwestern Yellowstone-
Northeast Bighorn Mountains-Sheridan Foothills-
945 PM MST Thu Jan 2 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

See High Wind Watch for details on this weekends strong wind
threat.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
January 3, 12:15 PM MST to January 4, 8:15 PM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Judith Gap

When
January 4, 12:04 PM MST to 2:24 PM MST
Where
Judith Gap forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Winds gusted to 61 mph across the area.

High Wind, Southwestern Yellowstone

When
January 4, 2:00 PM MST to 6:00 PM MST
Where
Southwestern Yellowstone forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

Winds gusted to 61 mph near Broadview.

High Wind, Golden Valley

When
January 4, 2:00 PM MST to 2:30 PM MST
Where
Golden Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Winds gusted to 63 mph at Rapelje and Broadview.

High Wind, Musselshell

When
January 4, 2:30 PM MST to 3:15 PM MST
Where
Musselshell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Northern Stillwater

When
January 4, 3:45 PM MST to 4:15 PM MST
Where
Northern Stillwater forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted to 58 mph in Rapelje and Columbus.

High Wind, Northern Rosebud

When
January 4, 6:38 PM MST to 7:06 PM MST
Where
Northern Rosebud forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Winds gusted to 58 mph at the Hillside DOT.

High Wind, Southern Big Horn

When
January 4, 9:06 PM MST to 9:19 PM MST
Where
Southern Big Horn forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Winds gusted to 58 mph at the Aberdeen Hill DOT.

High Wind, Bighorn Canyon

When
January 4, 10:29 PM MST
Where
Bighorn Canyon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.326, -108.259 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Fallon

When
January 4, 11:30 PM MST to 11:45 PM MST
Where
Fallon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Winds gusted to 58 mph near Plevna.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866932, 866934, 866924, 866929, 866931, 866930, 866923, 866925, 866936, 866922.